Hyperthermia associated with baclofen withdrawal and increased spasticity

Arch Phys Med Rehabil. 1993 Jan;74(1):96-7.

Abstract

Rapid baclofen withdrawal is known to cause markedly increased spasticity, but high fever associated with this complication has not been reported. We describe a 13-year-old boy with sensory incomplete C1 quadriplegia two years after injury who was on 200mg of baclofen per day for spasticity. Concerns about adverse side effects prompted tapering of his baclofen. Severely increased spasticity was noted with associated hyperthermia to 107 degrees F after the dosage was gradually decreased. Sepsis work-up was negative, head computed tomography scan was unchanged, and electroencephalogram showed no epileptiform activity. Cooling blankets, intravenous diazepam, and return of baclofen to 160mg per day decreased spasticity and normalized body temperature without recurrence of hyperthermia. Possible fever etiology is the hypermetabolic state associated with the acute return of spasticity.

Publication types

  • Case Reports
  • Research Support, U.S. Gov't, Non-P.H.S.

MeSH terms

  • Adolescent
  • Baclofen / administration & dosage*
  • Baclofen / therapeutic use
  • Fever / metabolism*
  • Humans
  • Male
  • Muscle Spasticity / drug therapy
  • Muscle Spasticity / etiology
  • Muscle Spasticity / metabolism*
  • Quadriplegia / complications
  • Substance Withdrawal Syndrome*

Substances

  • Baclofen